I currently have a 68-year-old patient with EGFR-mutated adenocarcinoma of the lung, who presented with metastatic disease to the brain, liver, and bone in late 2014.
I currently have a 68-year-old patient with EGFR-mutated adenocarcinoma of the lung, who presented with metastatic disease to the brain, liver, and bone in late 2014. She began chemotherapy during initial hospitalization with doublet therapy (carboplatin/ [pemetrexed] Alimta) while genetic studies were pending. Her tumor was then found to be positive for the EGFR mutation, exon 19 deletion (Del19). The patient completed two cycles of chemotherapy with response noted. At the time we discussed switching to erlotinib (Tarceva), considering her EGFR-mutated status. However, with the patient responding to and tolerating chemotherapy well, she opted to continue the same. She ultimately completed 4 cycles of carboplatin and pemetrexed with excellent response radiographically. We elected at that point to begin erlotinib for ongoing disease control.
Now, a bit of back story. When I met with this patient to discuss erlotinib therapy, she was highly anxious about starting this drug as she had a history of a Clostridium difficile infection which hospitalized her for a month and nearly killed her. The idea that she might have any amount of diarrhea once more terrified her.
Nevertheless, she started treatment with erlotinib at 150 mg daily in February 2015. Perhaps not shocking, she developed significant diarrhea over the first month of therapy, with it ultimately held and improvement noted after one week. The physician decreased her dose significantly to 25 mg daily and amazingly, she remained on this same dose until April 2016, when she began to report more nausea, reflux symptoms, and worsening fatigue. Her dose was moved to every other day and shortly thereafter, every third day.
Fast forward to late September 2016, where scans showed modest progression in two mesenteric lymph nodes. It was recommended to increase her erlotinib dose to perhaps a more therapeutic dose of 50 mg daily. She has been on this dose for 4 weeks now and I saw her in a follow-up appointment this past week. She is experiencing a bit more fatigue, but thankfully no worsening of her bowels.
You look at a patient like this, who has been on a varied amount of erlotinib and wonder what the future holds now. She has had such a prolonged exposure to this drug that I wonder if perhaps she won’t have the gastrointestinal toxicity she had before. Granted, she’s on a much lower dose than the initial 150 mg, but if her next scan shows further progression, the question then becomes, do we try to escalate the erlotinib dose further? Or switch to another EGFR-targeted agent such as afatinib (Gilotrif) or osimertinib (Tagrisso)?
Afatinib offers promising benefit, as evidenced by the LUX-LUNG 3 clinical trial which demonstrated 13.6 months of progression-free survival compared with 6.9 months on cisplatin/pemetrexed. This drug would be appropriate considering her del19 EGFR status; however, the main concern with this drug is diarrhea, which as stated, is a major concern for this patient. Another potential oral option is osimertinib. However, use of this drug would require re-biopsy of her disease to check for the T890M mutation, a subset of the EGFR-mutated population for which this drug benefits.
So what are your thoughts? If this patient progresses further, would you move to a different therapy? If she’s tolerating the dose okay, would you try to further dose-escalate in the hopes of gaining response? Personally, I would lean towards new therapy, considering her long exposure to erlotinib. However, one could argue that she’s still not at a therapeutic dose and perhaps there is benefit still to be gained.